Winter Storm, Vilas
- When
- February 19, 2:00 PM CST to February 20, 4:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Low pressure moved from Colorado, across southern Wisconsin, to lower Michigan. This system left a swath of heavy snow across north-central and northeast Wisconsin.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure moved from Colorado, across southern Wisconsin, to lower Michigan. This system left a swath of heavy snow across north-central and northeast Wisconsin. Highest snowfall totals included 13.0 inches at Marinette (Marinette co.), 12.1 inches at Athelstane (Marinette co.), 11.5 inches at Crivitz-High Falls (Marinette co.), 11 inches at Suring (Oconto co.) and Merrill (Lincoln co.) and 10.0 inches 4miles east of Sister Bay (Door co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 19, 5:15 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 515 AM CST THU FEB 19 2004 .SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERN IS WINTER STORM HEADLINES FOR TONIGHT AND FRIDAY. OVERALL GFS HAS BEEN THE MOST CONSISTENT WITH THE UPCOMING STORM AND IS FAVORED BY NCEP...SO WILL GENERALLY FOLLOW IT FOR TONIGHT AND FRIDAY. EXPECT DRY LAYER AROUND 850 MB TO HOLD TOUGH FOR MOST OF THE DAY...BUT INCREASING ISENT LIFT AND UPPER DIVG WITH COUPLED JET STREAK SHOULD LEAD TO SATURATION LATE IN THE DAY. NOT REAL THRILLED WITH QPF FCSTS OVER GRB CWA TODAY...GFS LOOKS OVERDONE OVER THE WHOLE AREA...AND ETA SEEMS TOO AGGRESSIVE ACROSS THE NORTH. WILL ONLY ADD SMALL CHC POPS FOR THE WHOLE CWA ATTM. ISENT LIFT AND JET ENERGY PERSIST OVERNIGHT...FOLLOWED BY DEFORMATION ZONE (COMMA HEAD) OF UPPER SYSTEM LATE TONIGHT INTO FRIDAY. BEST LIFT WILL AFFECT THE SE 2/3 OF THE FA. BEST POTENTIAL FOR HEAVY SNOW IS OVER NE WI...WHERE STRONGEST FRONTOGENETIC FORCING WITH THE COMMA HEAD WILL PASS THROUGH LATE TONIGHT INTO FRI MORNING. ACCUMULATIONS WILL TAPER OFF FARTHER NORTHWEST (TOO FAR REMOVED FROM THE BEST LIFT) AND SOUTH (WARMER AIR WRAPPING INTO THE SYSTEM WILL RESULT IN MIXED PRECIP BEFORE CHANGE OVER ON FRIDAY). HAVE ISSUED A WINTER STORM WARNING FOR NE WI FOR TONIGHT INTO FRIDAY...WITH TOTAL ACCUMS UP TO 8 INCHES POSSIBLE. WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR THE REST OF THE CWA FOR TONIGHT ON FRIDAY. NC WI SHOULD SEE 3 TO 6 INCHES OF SNOW. C/EC WI SHOULD HAVE RAIN AND FREEZING TONIGHT...MIXING WITH THEN CHANGING OVER TO SNOW DURING THE DAY ON FRIDAY. ACCUMS THERE SHOULD ONLY RANGE FROM 1-4 INCHES. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. THE CWA REMAINS IN CYCLONIC FLOW BEHIND THE DEPARTING SURFACE LOW ON FRIDAY NIGHT SO CHANCE POPS LOOK GOOD FOR THAT PERIOD. ENOUGH COLD AIR IS IN PLACE BY EARLY FRIDAY NIGHT THAT PRECIP TYPE FORECAST IS NO LONGER A PROBLEM. HAVE FLURRIES DEPARTING THE AREA ON SATURDAY. THEN THINGS LOOK DRY UNTIL LATE SUNDAY NIGHT AHEAD OF A MID LEVEL SHORT WAVE AND AN INVERTED SURFACE TROUGH THAT WILL SPREAD PRECIP ACROSS THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. AFTER THAT SYSTEM MOVES THROUGH...SURFACE AND MID LEVEL RIDGES ENTER THE REGION ALONG WITH DRIER AIR. NEXT CHANCE OF PRECIP LOOKS LIKE IT WILL BE LATE NEXT WEEK. STAYED RELATIVELY CLOSE TO THE LATEST MOS AND SURROUNDING AREA MAX/MIN TEMPS. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT THROUGH 6 PM FRIDAY WIZ013-020>022-031-073-074- WINTER WEATHER ADVISORY TONIGHT THROUGH 6 PM FRIDAY WIZ005-010>012-018-019-030-035>040-045-048>050- && TSK/MG WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST THU FEB 19 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 600 AM CST THU FEB 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL BRING SNOW TO NORTHERN WISCONSIN...AND A MIX OF RAIN...FREEZING RAIN AND SLEET TO CENTRAL WISCONSIN TONIGHT. TRAVEL CONDITIONS MAY BECOME HAZARDOUS ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WILL CONTINUE TO AFFECT THE REGION ON FRIDAY...WITH SNOW ACROSS THE NORTH...AND MIXED PRECIPITATION CHANGING TO SNOW ACROSS CENTRAL AND EAST CENTRAL WISCONSIN. WINTER STORM WARNINGS HAVE BEEN POSTED FOR NORTHEAST WISCONSIN TONIGHT AND FRIDAY...WITH TOTAL ACCUMULATIONS OF 6 TO 8 INCHES EXPECTED. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE REST OF THE FORECAST AREA FOR TONIGHT AND FRIDAY. OVER NORTH CENTRAL WISCONSIN...MOST PLACES WILL SEE TOTAL ACCUMULATIONS OF 3 TO 6 INCHES. OVER CENTRAL AND EAST CENTRAL WISCONSIN...MIXED PRECIPITATION WILL RESULT IN ICE COVERED ROADS TONIGHT. THE MIXED PRECIPITATION SHOULD CHANGE OVER TO SNOW IN CENTRAL WISCONSIN LATE TONIGHT INTO FRIDAY MORNING...AND ACROSS EAST CENTRAL WISCONSIN BY FRIDAY AFTERNOON. ACCUMULATIONS WILL VARY FROM AROUND 4 INCHES IN CENTRAL WISCONSIN TO AROUND AN INCH IN MANITOWOC. THE SNOW SHOULD TAPER OFF LATE IN THE DAY...WITH ONLY SCATTERED SNOW SHOWERS PERSISTING INTO FRIDAY NIGHT. PERSONS PLANNING TO TRAVEL ACROSS THE FORECAST AREA TONIGHT INTO FRIDAY SHOULD ANTICIPATE POOR DRIVING CONDITIONS. STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN GREEN BAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE URGED TO CALL IN SNOWFALL MEASUREMENTS TONIGHT AND FRIDAY. REPORTS OF MIXED OR FREEZING PRECIPITATION ARE ALSO APPRECIATED. TSK/MG WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386740, 5386741, 5386742, 5386743, 5386744, 5386745, 5386746, 5386747, 5386748, 5386749, 5386750, 5386751, 5386752.